Cardiac warning for anticholinergic injection

Hyoscine butylbromide (Buscopan) injection should be used with caution in patients with cardiac disease, the MHRA has warned, following reports of fatal MI.

Hyoscine butylbromide injection can cause serious adverse effects including tachycardia. | SCIENCE PHOTO LIBRARY
Hyoscine butylbromide injection can cause serious adverse effects including tachycardia. | SCIENCE PHOTO LIBRARY

Hyoscine butylbromide injection, an anticholinergic used to relieve acute muscle spasm, can have adverse effects including tachycardia, hypotension, and anaphylaxis. These effects can be more serious in patients with underlying cardiac disease, such as heart failure, coronary heart disease, arrhythmia and hypertension.

The MHRA has received 9 reports of patients who died after receiving hyoscine butylbromide injection, in most cases from cardiac arrest.

In light of these reports, caution is required when giving hyoscine butylbromide injection to patients with pre-existing heart conditions. Patients should be monitored, and resuscitation equipment (and appropriately trained personnel) must be readily available.

Hyoscine butylbromide injection is contraindicated in patients with tachycardia.

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

More from MIMS

Drug shortages - live tracker

Use our constantly updated shortages tracker to check...

A person with blue-gloved hands uses a syringe to extract a dose of the Moderna COVID-19 vaccine from a vial.

Vaccine confirmed for autumn COVID-19 booster campaign

The new bivalent version of Spikevax, which targets...

A box of the Moderna COVID-19 vaccine with a vial of the vaccine standing in front of it.

Dual-strain COVID-19 vaccine approved by MHRA

An updated version of the Moderna COVID-19 vaccine,...

Boxes and bottles of medicines on shelves in a pharmacy dispensary.

Medicine shortages increasing, say GPs

Medicine shortages have worsened during the past year,...